Wyoming, 2009

Winter Storm in Wyoming, March 4, 2009

March 4, 2009 · NWS RIW · 2 events in 2 counties and zones

Southwest flow ahead of a Pacific low pressure system tracked a plume of moisture across northwest Wyoming. The result was 8 to 16 inches of snowfall over the higher terrain of central and southern Yellowstone National Park and the adjacent Absaroka Range to the east.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Southwest flow ahead of a Pacific low pressure system tracked a plume of moisture across northwest Wyoming. The result was 8 to 16 inches of snowfall over the higher terrain of central and southern Yellowstone National Park and the adjacent Absaroka Range to the east. The heaviest snow fell in a swath from Grant Village to around Pahaska near the East Entrance to the park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 3, 3:11 PM MST, 8 hours 49 minutes earlier.

Area forecast discussion, Mar 3, 3:11 PM MST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
311 PM MST TUE MAR 3 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
WARM MOIST UNSTABLE SOUTHWEST FLOW WILL CONTINUE TO SPREAD MILD
TEMPERATURES AND INCREASED SHOWERS INTO THE WESTERN MOUNTAINS
TONIGHT AND WEDNESDAY. BELOW 8500 FEET RAIN SHOWERS CAN BE
EXPECTED...ESPECIALLY DURING THE DAY AND EARLY EVENING HOURS WITH
MAINLY SNOW AT NIGHT. SOME LOCALLY HEAVY PRECIPITATION CAN BE
EXPECTED WITH THE STRONGEST CONVECTIVE CELLS. ISOLATED LIGHTING
CAN ALSO BE EXPECTED...WHILE ORGANIZED THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME. OVERALL LIGHT SNOW ACCUMULATIONS ARE
EXPECTED OVER A BROAD AREA...ISOLATED 6 TO 8 INCH AMOUNTS ARE
POSSIBLE UNDER THE MOST INTENSE CONVECTIVE CELLS. WARM DRY AND
BREEZY CONDITIONS WILL CONTINUE ACROSS AREAS EAST OF THE
CONTINENTAL DIVIDE AND ACROSS THE SOUTH WITH MIXING HEIGHTS TO 6000
FEET ABOVE GROUND LEVEL DURING THE DAY DECREASING TO BELOW 1000
FEET A NIGHT. CLOUD COVER AND PRECIPITATION WILL HAVE A COOLING EFFECT
OUT WEST WEDNESDAY AND EVEN MORE SO ON THURSDAY...WHILE IN THE LEE
OF THE MOUNTAINS TEMPERATURES WILL REMAIN VERY MILD WITH CLOUD
COVER CUTTING SOME OFF OF HIGH TEMPERATURES EACH AFTERNOON.  LOWS
SHOULD REMAIN VERY MILD WITH WARMING DOWNSLOPE WINDS AND CLOUD
COVER LIMITING RADIATION AL COOLING. MAIN CHANGES TO FORECAST WERE
INCREASED CHANCE OF PRECIPITATION IN THE WEST AND SLIGHT WARMING
OF TEMPERATURES IN THE BASINS AND PLAINS EAST OF THE DIVIDE.

.LONG TERM...FRIDAY THROUGH TUESDAY

LONG RANGE MODELS ARE GETTING CLOSER ON THE OVERALL STORMY WEATHER
PATTERN SETTING UP THIS WEEKEND INTO NEXT WEEK. A WEATHER SYSTEM
MOVES ACROSS THE NORTHERN ROCKIES FRIDAY WITH MOST OF THE ENERGY
PASSING TO THE NORTH OF WY. SOME OF THE ENERGY FROM THIS SYSTEM MAY
SLIDE INTO THE WESTERN U.S. AND LINK UP WITH A WEATHER SYSTEM IN THE
SW U.S. BY 00Z SAT. A COLD FRONT SINKS INTO NORTHERN WY FRI WITH
COOLER HIGHS FOR MOST PLACES. ECMWF MODEL SEEMS BETTER FOR SAT AND
SUN AS WEATHER SYSTEM IN SW U.S. EJECTS TOWARD THE CENTRAL ROCKIES
BY 12Z SUN. GFS COMBINES THE SW U.S. SYSTEM WITH ENERGY DROPPING
SOUTHWARD FROM FRIDAY SYSTEM AND REFORMS A LOW IN UTAH SAT MORNING.
THEN THIS SYSTEM CROSSES THE CENTRAL ROCKIES SAT AND SAT NIGHT. GFS
AND ECMWF BRING DOWN THE NEXT TROUGH INTO THE PACIFIC NW SUNDAY INTO
SUNDAY NIGHT. THIS IS A COLDER TROUGH WITH A GOOD POLAR AIRMASS
BEHIND IT. SUNDAY MAY BE DRIER FOR MOST PLACES AS WY BETWEEN
SYSTEMS. HOWEVER...SNOW IN THE WESTERN MOUNTAINS MAY INCREASE SUNDAY
AFTERNOON AS THE FLOW BECOMES WEST WITH MOISTURE IN THE FLOW. GFS
AND ECMWF INDICATE MONDAY TO BE A COLDER DAY WITH THE BEST CHANCE OF
PRECIP IN THE WESTERN MOUNTAINS. SOME PRECIP MAY OCCUR EAST OF THE
DIVIDE AS A COLDER AIRMASS SINKS INTO NORTHERN WY MONDAY. MONDAY
NIGHT AND TUESDAY LOOK COLD WITH A CHANCE OF LIGHT SNOW.

&&

.AVIATION...
SOUTHWEST FLOW ALOFT WILL CONTINUE TONIGHT AND WEDNESDAY...PRODUCING
WINDY CONDITIONS ACROSS MOST LOCATIONS.  A FEW DISTURBANCES IN THE
FLOW WILL MOVE THROUGH BRINGING NUMEROUS SNOW AND EVEN RAIN SHOWERS
TO NORTHWEST WYOMING...PRIMARILY OVER HIGHER ELEVATIONS.  KJAC
COULD BE IMPACTED BY THESE.  SOME ISOLATED THUNDERSTORMS ARE
POSSIBLE AS WELL DAY AND NIGHT.

&&

.FIRE WEATHER...
WARM DRY AND BREEZY CONDITIONS WILL CONTINUE ACROSS AREAS EAST OF
THE CONTINENTAL DIVIDE AND ACROSS THE SOUTH WITH MIXING HEIGHTS TO 6000
FEET ABOVE GROUND LEVEL DURING THE DAY DECREASING TO BELOW 1000
FEET A NIGHT. WEST OF THE DIVIDE WARM MOIST UNSTABLE SOUTHWEST
FLOW WILL CONTINUE TO SPREAD MILD TEMPERATURES AND INCREASED
SHOWERS INTO THE WESTERN MOUNTAINS TONIGHT AND WEDNESDAY. BELOW
8500 FEET RAIN SHOWERS CAN BE EXPECTED...ESPECIALLY DURING THE DAY
AND EARLY EVENING HOURS WITH MAINLY SNOW AT NIGHT. SOME LOCALLY
HEAVY PRECIPITATION CAN BE EXPECTED WITH THE STRONGEST CONVECTIVE
CELLS. ISOLATED LIGHTING CAN ALSO BE EXPECTED...WHILE ORGANIZED
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. OVERALL LIGHT SNOW
ACCUMULATIONS ARE EXPECTED OVER A BROAD AREA...ISOLATED 6 TO 8
INCH AMOUNTS ARE POSSIBLE UNDER THE MOST INTENSE CONVECTIVE CELLS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...TWB
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Mar 3, 9:09 PM MST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
909 PM MST TUE MAR 3 2009

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
909 PM MST TUE MAR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM IS EXPECTED TO AFFECT THE AREA WEDNESDAY AND
WEDNESDAY NIGHT.  THIS SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT
SNOWFALL TO THE WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
March 4, 12:00 AM MST to 11:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
March 4, 12:00 AM MST to 11:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
COOP Observer
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149641, 149642.